Utah, 2009High Wind in Utah, August 6 to 7, 2009
August 6 to 7, 2009 · NWS SLC · 3 events in 3 counties and zones
An unseasonably cold and potent storm system moved into Utah beginning on August 6th. There were strong winds with this storm, both ahead of and behind the associated cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold and potent storm system moved into Utah beginning on August 6th. There were strong winds with this storm, both ahead of and behind the associated cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 6, 3:05 PM MST, 5 hours earlier.
Area forecast discussion, Aug 6, 3:05 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT THU AUG 6 2009
.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE NORTHERN CALIFORNIA
COAST WILL MOVE EAST ACROSS NEVADA TONIGHT THROUGH EARLY FRIDAY.
A STRONG COLD FRONT ASSOCIATED WITH THE LOW WILL CROSS THE AREA
TONIGHT...BRINGING UNSEASONABLY COOL AIR TO THE AREA FRIDAY AND
SATURDAY.
&&
.DISCUSSION...THE LOW PRESSURE SYSTEM CURRENTLY OVER CALIFORNIA
WILL CONTINUE MAKING ITS WAY TOWARDS THE STATE. A STRONG COLD
FRONT ASSOCIATED WITH THE SYTEM IS CURRENTLY OVER CENTRAL
NEVADA...AND IS EXPECTED TO CROSS THE STATE BEGINNING THIS
EVENING. THE 21Z MSAS MSLP ANALYSIS SHOWED A SURFACE LOW OF 995 MB
OVER NORTHWESTERN UTAH...DOWN FROM 1000MB EARLIER THIS MORNING.
THIS DEEPENING LOW HAS ACTED TO INCREASE THE PRESSURE GRADIENT
ACROSS THE WESTERN PART OF THE STATE. THIS STRENGTHENING PRESSURE
GRADIENT COMBINED WITH 700MB WINDS AROUND 40 KNOTS HAVE RESULTED
IN STRONG WINDS WITH GUSTS IN EXCESS OF 60 MPH ACROSS PORTIONS OF
WESTERN UTAH THIS AFTERNOON. THESE STRONG WINDS ARE EXPECTED TO
CONTINUE THROUGH THIS EVENING BEFORE RELAXING BEHIND THE COLD
FRONT.
TEMPERATURES WILL BE WELL BELOW NORMAL THIS WEEKEND AS THIS SYSTEM
CROSSES THE AREA. A SECOND COLD FRONT WILL MOVE ACROSS THE STATE
LATE FRIDAY NIGHT...DROPPING 700MB TEMPS NEAR THE NORTHERN PORTION OF
THE CWA TO AROUND 0C.
DRY AIR CONTINUES TO MOVE INTO THE WESTERN PART OF THE CWA.
HOWEVER...MOISTURE REMAINS OVER THE EASTERN PORTION OF THE
CWA...WITH THE GOES PW SOUNDER SHOWING PW VALUES IN EXCESS OF AN
INCH. DEWPOING DEPRESSIONS OF AROUND 20 DEGREES IN THE EAST OF THE
STATE COMPARED WITH DEPRESSIONS AROUND 60 DEGREES IN THE WEST ARE
FURTHER EVIDENCE OF A STRONG EAST-WEST MOISTURE GRADIENT ACROSS
THE STATE. THIS MOISTURE IS EXPECTED TO DECREASE OVERNIGHT AS DRY
AIR AHEAD OF THE FRONT CONTINUES TO MOVE ACROSS THE STATE.
LITTLE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED WITH THE FRONTAL
PASSAGE...DUE TO THE DRY AIR ASSOCIATED WITH THE FRONT.
HOWEVER...MOISTURE IS EXPECTED TO RETURN TO THE NORTHERN PORTION
OF THE STATE BEHIND THE FRONT. THE GFS SHOWS 500MB COLD POOL
MOVING OVERHEAD TOMORROW AFTERNOON. IF THIS OCCURS...ENOUGH
MOISTURE SHOULD BE IN PLACE FOR SIGNIFICANT THUNDERSTORM ACTIVITY.
AS THIS LOW PRESSURE SYSTEM MOVES TO THE EAST...TEMPERATURES WILL
BEGIN TO RETURN TO NORMAL NEXT WEEK. HOWEVER...BOTH THE GFS AND
THE EC SHOW ANOTHER STORM SYSTEM ENTERING THE PACIFIC NORTHWEST
NEXT WEEK. ALTHOUGH THIS SYSTEM ISNT EXPECTED TO DIRECTLY IMPACT
THE CWA...IT WILL PREVENT RAPID WARMING.
&&
.AVIATION...STRONG AND GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING AT KSLC DUE TO THE APPROACH OF A STRONG COLD
FRONT FROM THE WEST. BLOWING DUST FROM THE WEST DESERTS AND SMOKE
FROM FIRES OVER TOOELE COUNTY ARE EXPECTED TO REDUCE VISIBILITIES TO
MVFR LEVELS AT TIMES THROUGH 3Z TONIGHT. THAT SAID...A 20 PERCENT
CHANCE EXISTS THAT VISIBILITIES WILL DROP INTO IFR RANGE JUST AHEAD
OF FRONTAL PASSAGE EARLY THIS EVENING. COLD FRONTAL PASSAGE WILL
RAPIDLY SWITCH WINDS TO NORTHWEST BETWEEN 04-06Z TONIGHT...BUT
VISIBILITIES AND WIND SPEEDS SHOULD IMPROVE THEREAFTER FOR THE
REMAINDER OF THE NIGHT.
&&
.FIRE WEATHER...A STRONG AREA OF LOW PRESSURE WILL LIFT THROUGH
THE NORTHERN ROCKIES TONIGHT THROUGH FRIDAY...PUSHING A COLD FRONT
THROUGH NORTHERN AND CENTRAL UTAH TONIGHT INTO EARLY FRIDAY. GUSTY
SOUTH WINDS WILL CONTINUE AHEAD OF THIS FRONT THROUGH LATE
TONIGHT...AND ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL AND
SOUTHEASTERN UTAH ON FRIDAY. RELATIVE HUMIDITY RECOVERY OVERNIGHT
IS EXPECTED TO REMAIN POOR DUE TO THE SOUTH WINDS. MUCH COOLER AIR
IS EXPECTED TO FILTER INTO THE REGION FRIDAY THROUGH
SATURDAY...PARTICULARLY ACROSS NORTHERN AND CENTRAL UTAH. HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION DURING THE UPCOMING
WEEKEND...ALLOWING THE GUSTY WINDS TO SUBSIDE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 11 PM THURSDAY FOR UTZ003-UTZ005.
RED FLAG WARNING UNTIL 3 AM FRIDAY FOR UTZ420-427...433-435
AND 439.
WIND ADVISORY UNTIL 11 PM THURSDAY FOR UTZ002-UTZ014-UTZ015-
UTZ016-UTZ019.
RED FLAG WARNING UNTIL 9 PM FRIDAY FOR UTZ431...432...438...
440...441...AND 445-449
WY...NONE.
&&
PUBLIC...HOSENFELD/TRAPHAGAN
FIRE WEATHER...SEAMAN
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 6:07 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 AM MDT THU AUG 6 2009
UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
707 AM MDT THU AUG 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UNUSUALLY STRONG COLD FRONT WILL SWEEP ACROSS NEVADA TODAY.
THIS FRONT WILL GENERATE STRONG SOUTHERLY WINDS THIS AFTERNOON
THROUGH THIS EVENING...WITH THE STRONGEST WINDS ACROSS THE WESTERN
VALLEYS OF UTAH. A WIND ADVISORY WILL BE IN EFFECT FOR THE WESTERN
VALLEY OF UTAH LATE THIS MORNING THROUGH EVENING. VERY LOW
RELATIVE HUMIDITIES ALONG WITH THE STRONG WINDS WILL LEAD TO HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS MOST VALLEYS OF UTAH THROUGH TONIGHT.
SCATTERED THUNDERSTORMS ACROSS NORTHERN UTAH EARLY THIS MORNING
WILL MOVE NORTH OF THE STATE DURING THE MORNING HOURS. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE LATER TODAY AHEAD OF THE COLD
FRONT...MAINLY OVER FAR NORTHERN. THUNDERSTORMS ACROSS SOUTHERN
UTAH WILL SHIFT INTO EASTERN UTAH AND INCREASE IN AREAL COVERAGE
THROUGHOUT THE DAY.
THE COLD FRONT WILL MOVE ACROSS NORTHERN AND WESTERN UTAH TONIGHT.
SIGNIFICANTLY COOLER AIR WILL FOLLOW THE FRONT INTO NORTHWEST UTAH
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT THAT CROSSES THE STATE TONIGHT WILL LEAVE MUCH
COOLER AIR OVER THE AREA THROUGH SATURDAY. WIDESPREAD
PRECIPITATION WILL DEVELOP ACROSS NORTHERN UTAH LATE FRIDAY
THROUGH EARLY SATURDAY AS THE CORE OF THE STORM SYSTEM MOVES
THROUGH NORTHERN UTAH. A SECOND WEAK WEATHER DISTURBANCE WILL
FOLLOW FOR SATURDAY NIGHT THROUGH SUNDAY...BRINGING ADDITIONAL
LIGHT PRECIPITATION TO FAR NORTHERN UTAH. SOUTHERN UTAH WILL
REMAIN ON THE DRY BUT COOLER SIDE THIS WEEKEND. BREEZY CONDITIONS
ARE LIKELY ACROSS EXTREME SOUTHERN AND SOUTHEAST UTAH THIS WEEKEND.
HIGH PRESSURE ALOFT WILL REBOUND ACROSS THE AREA BEGINNING LATE
SUNDAY. A WARMING TREND WILL BEGIN EARLY NEXT WEEK...AND CONTINUE
INTO MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 2:34 PM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT THU AUG 6 2009
UTZ009>011-062215-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-WESTERN UINTA
MOUNTAINS UT-
334 PM MDT THU AUG 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE COUNTY
UNTIL 415 PM MDT...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF MYTON...OR 19 MILES SOUTHEAST
OF DUCHESNE...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
THIS STORM IS CURRENTLY SOUTH OF US 40 BUT IS EXPECTED TO IMPACT
TRAVEL ALONG THE HIGHWAY FROM DUCHESNE TO ROOSEVELT. DRIVERS SHOULD
PREPARE FOR HEAVY RAIN...BRIEF REDUCTIONS IN VISIBILITY...SMALL
HAIL...AND DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MYTON...
ROOSEVELT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3983 11019 3994 11041 4054 11017 4034 10995
3997 10995
TIME...MOT...LOC 2131Z 228DEG 28KT 3996 11017
MERRILLHigh Wind, Great Salt Lake Desert and Mountains
- When
- August 6, 8:05 PM MST to August 7, 1:42 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
Wind gusts across the Great Salt Lake Desert and Mountains included 69 mph at Hat Island, 65 mph at the West Salt Flats sensor, and 58 mph at the North Salt Flats sensor. These winds also blew over a horse trailer along I-80 in Tooele County.
High Wind, Salt Lake and Tooele Valleys
- When
- August 6, 8:20 PM MST to August 7, 1:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $80,000
- Reported by
- Mesonet
Recorded wind gusts in the Salt Lake and Tooele Valleys included 71 mph at South Mountain, 63 mph at Baccus, and 59 mph at Stockton Bar. The strong pre-frontal winds blew down a large billboard in downtown Salt Lake City (near I-15 and 600 South), and knocked down several trees and power lines. In addition, a semitrailer was knocked over on I-15 at the Salt Lake/Utah County line.
High Wind, Southwest Utah
- When
- August 6, 8:34 PM MST to 11:26 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Milford ASOS and Brimstone Reservoir RAWS both recorded wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Utah, August 6, 2009$333,000 · EF0 · 7 events
- Flash Flooding and Hail in Montana, August 6, 2009$57,000 · 2.5 in hail · 14 events
- Flash Flood and Hail in Colorado, August 6, 2009$53,000 · 3 in hail · 13 events
- Flash Flooding and Hail in Louisiana, August 6, 2009$20,000 · 50 kt wind · 13 events
- Damaging Winds in Louisiana, August 6, 2009$20,000 · 54 kt wind · 8 events
- Lightning Strike in Colorado, August 6, 2009$20,000 · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20092.75 in hail · 13 events
- High Wind and Dust Devil in Nevada, August 6, 2009$15,000 · 59 kt wind · 2 events
- Strong Wind in Arizona, August 6, 20091 injured · 1 event
- Dense Fog in Kentucky, August 6, 20098 events
- Hail and Damaging Winds in Wyoming, August 6, 2009$6,000 · 55 kt wind · 7 events
- Waterspouts in Lake Erie, August 6, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192673, 195070, 192674.